Skip to main content

Research Repository

Advanced Search

On the Self-Similar, Wright-Function Exact Solution for Early-Time, Anomalous Diffusion in Random Networks: Comparison with Numerical Results

Padrino, Juan C.

Authors

Juan C. Padrino



Abstract

Recently, Zhang and Padrino in (Int J Multiph Flow 92:70–81, 2017) derived an equation for diffusion in random networks consisting of junction pockets and connecting channels by applying the ensemble average method to the mass conservation principle. The resulting integro-differential equation was solved numerically using the finite volume method for the test case of one-dimensional diffusion in the half-line. For early time, they found that the numerical predictions of pocket mass density depend on the similarity variable xt−1/4, describing sub-diffusion, instead of xt−1/2 as in ordinary diffusion. They argue that the sub-diffusive trend is the result of the time required to establish a linear concentration profile inside a channel. By theoretical analysis of the diffusion equation for small time, they confirmed this finding. Nevertheless, they did not present an exact solution for the small-time limit to compare with. Here, starting with their small-time leading order diffusion equation in (x, t) space, we use elements of fractional calculus to cast it into a form for which an analytical solution has been given in the literature for the same boundary and initial conditions in terms of the Wright function (Gorenflo et al. in J Comput Appl Math 118(1):175–191, 2000). This solution, in turn, is written in terms of generalized hypergeometric functions, readily available in calculus software packages. Comparing predictions from the exact solution with Zhang and Padrino’s numerical results leads to excellent agreement, serving as validation of their numerical approach.

Journal Article Type Article
Online Publication Date Sep 20, 2018
Publication Date 2018-10
Deposit Date Dec 13, 2022
Journal International Journal of Applied and Computational Mathematics
Print ISSN 2349-5103
Electronic ISSN 2199-5796
Publisher Springer
Peer Reviewed Peer Reviewed
Volume 4
Issue 5
Article Number 131
DOI https://doi.org/10.1007/s40819-018-0559-x
Keywords Diffusion, Anomalous diffusion, Fractional calculus, Self-similarity, Porous media, Fractional differential equations
Public URL http://researchrepository.napier.ac.uk/Output/2974949